Kansas, 2003

Hail in Kansas, November 18, 2003

November 18, 2003 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 18, 3:40 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 18, 3:40 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CST TUE NOV 18 2003

.DISCUSSION...

EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS DEPICT
AMPLIFYING TROUGH ACROSS CENTRAL CONUS WITH UPPER LEVEL RIDGES ALONG
ATLANTIC AND PACIFIC COASTS. VORT MAX NOTED DIGGING DOWN BACKSIDE OF
TROUGH THIS MORNING OVER WEST TX...AND THIS WILL ALLOW TROUGH TO
CONTINUE TO AMPLIFY THROUGHOUT THE DAY TODAY AS IT PROPAGATES INTO
SOUTHEASTERN STATES. AHEAD OF THIS TROUGH...LOW LEVEL MOISTURE
CONTINUES TO FEED NORTHWARD ACROSS LOWER/MID MS RIVER
VALLEY...RESULTING IN BROAD SHIELD OF PRECIPITATION. SHOWERS
CONTINUE EARLY THIS MORNING ACROSS EASTERN CWA ON WESTERN PERIPHERY
OF THIS AREA OF PRECIPITATION...AND WILL KEEP HIGH CHANCE (50) POPS
GOING THROUGH THE MORNING HOURS ACROSS THIS AREA. FURTHER
WEST...SURFACE ANALYSIS INDICATES COLD FRONT ASSOCIATED WITH UPPER
TROUGH CURRENTLY EXTENDING FROM CENTRAL IA ACROSS EXTREME NORTHWEST
MO INTO EASTERN KS. BOUNDARY LAYER MOISTURE AHEAD OF THIS FRONT
REMAINS ACROSS MUCH OF CWA...AND GIVEN BROAD CYCLONIC FLOW ALOFT AND
WEAK INSTABILITY ASSOCIATED WITH COOLING MID LEVEL TEMPS...WILL KEEP
LOW CHANCE (30) POPS ACROSS WESTERN CWA THROUGH THE MORNING
HOURS...BEFORE SURFACE FRONT FINALLY SCOURS MOISTURE OUT OF AREA
THIS AFTERNOON. EXPECT TO SEE A FEW SHOWERS DEVELOP ACROSS EASTERN
CWA THIS AFTERNOON AHEAD OF MID LEVEL TROUGH AXIS...THUS HAVE
MAINTAINED CHANCE POPS THERE. OTHERWISE EXPECT BREEZY CONDITIONS
BEHIND FRONT THIS AFTERNOON AS MUCH DRIER AIR WORKS INTO
AREA...ALLOWING 20-30KT 925MB WINDS TO MIX DOWN TO THE SURFACE.
EXPECT SKIES TO CLEAR LATE THIS AFTERNOON INTO THIS EVENING ACROSS
CWA AS SHORTWAVE RIDGING BUILDS ACROSS AREA...IN WAKE OF DEPARTING
MID-LEVEL TROUGH.

BROAD LONGWAVE TROUGH TO BUILD INTO REGION FOR LATTER HALF OF THE
WEEK. TEMPS WILL BE SLOW TO WARM TUESDAY UNDER INFLUENCE OF SURFACE
RIDGE...WHICH WILL INHIBIT DEEP BOUNDARY LAYER MIXING DESPITE VERY
DRY LOW LEVEL AIRMASS. EXPECT TEMPS TO WARM CONSIDERABLY THURSDAY AS
850MB THERMAL AXIS EXTENDS ACROSS AREA. THIS COMBINED WITH
TIGHTENING PRESSURE GRADIENT AND VERY DRY AIRMASS...SHOULD ALLOW
TEMPS TO WARM AT LEAST INTO THE LOW TO MID 70S ACROSS CWA. EXTENDED
MODELS CONTINUE TO ADVERTISE SIGNIFICANT TROUGH AFFECTING THE
REGION FOR LATTER HALF OF THE WEEKEND...POSSIBLY BRINGING FIRST SHOT
OF WINTER WEATHER TO THE REGION.

SEAMAN

&&

.PREV DISCUSSION...

1025 PM...
HAVE BUMPED RAIN CHANCES UP OVER WEST CENTRAL COUNTIES OVERNIGHT AND
ADDED LOW CHANCE POPS FOR SAME AREA FOR TUESDAY MORNING. MODELS
APPARENTLY HAVE LATCHED ONTO A SIGNAL THAT IS STRONGER THAN EARLIER
MODEL RUNS AS MOS POPS ARE AT OR ABOVE 90 PERCENT ALL AREAS
OVERNIGHT. UNTIL MID/UPPER LEVEL TROUGH MOVES BY HAVE TO RESPECT ITS
ABILITY TO GENERATE RAIN AND EMBEDDED THUNDERSTORMS AS IT CONTINUES
TO DEEPEN TOWARDS THE SOUTHERN PLAINS. THIS DIGGING PROCESS WILL
ONLY ENHANCE THE LIFT AND MAINTAIN A STEADY FLOW OF LOW LEVEL
MOISTURE ACROSS THE FORECAST AREA...ESPECIALLY FAR SOUTHEAST
COUNTIES. APPROACHING COLD FRONT WILL BE SLOW TO ADVANCE EASTWARD AS
WELL SINCE UPPER FLOW NEARLY PARALLEL TO FRONTAL POSITION.

MJ

&&

.PREV DISCUSSION...

830 PM...
DROPPED TORNADO WATCH FROM NORTHWEST TIP OF MO. REALIGNED COUNTIES
TO BETTER FIT THE ONGOING AND EXPECTED CONVECTION. WITH MORE
ORGANIZED ACTIVITY OVER THE SOUTHEAST HALF OF THE FORECAST AREA
THERE IS LESS LIKELIHOOD THAT MUCH NEW CONVECTION WILL FORM ALONG
THE APPROACHING COLD FRONT LATER TONIGHT. SO HAVE BEGUN TO CUT BACK
ON RAIN CHANCES OVER NORTHWEST MO FROM KANSAS CITY NORTHWARD.

MJ

&&

.PREV DISCUSSION...

215 PM...
COMPLEX SITUATION ACROSS CWA THIS EVENING WITH DEVELOPMENT OF UPPER
TROUGH DEVELOPMENT IN THE CENTRAL PLAINS TONIGHT AND THE EJECTION OF
SHORTWAVE INTO SOUTHERN PLAINS TONIGHT.

PROFILER PLOT INDICATES STRONG 30-40KT H8 LLJ FEEDING INTO
CONVECTIVE COMPLEX ACROSS WEST CENTRAL AND WEST CENTRAL MISSOURI.
DESPITE STRONG SHEAR...WEAK INSTABILITY HAS LEAD TO ONLY MARGINALLY
SEVERE STORMS THIS MORNING AND ONLY STRONG THUNDERSTORMS THIS
AFTERNOON. THUNDERSTORMS BEING AIDED BY STRONG SHEAR AND WEAK
ISENTROPIC LIFT. EXPECT THIS ACTIVITY TO CONTINUE THIS EVENING.

MAIN CONCERN IS THE INTERACTION OF STRONG SHORTWAVE AND ASSOCIATED
JET STREAK MOVING NORTHEAST OUT OF TEXAS...ALONG WITH AMPLYING UPPER
TROF IN THE EASTERN ROCKIES. GFS AND ETA SUGGEST SOUTHERN JET STREAK
SHOULD INITIATE THE BULK OF THE CONVECTION TO THE SOUTH AND EAST OF
THE CWA TONIGHT WHICH APPEARS REASONABLE GIVEN THIS AREA IN THE BEST
SHEAR AND INSTABILITY. GIVEN THIS SCENARIO...GOOD H8 INFLOW ALONG
SURFACE FRONT...WHICH WILL MOVE INTO THE CWA...WILL LIKELY BE
LACKING. AS CONVECTION DEVELOPS TO THE SOUTH CONVERGENCE ALONG THE
FRONT WILL TEND TO WEAKEN AS THE NIGHT PROGRESS.

IN THE MEANTIME...DURING THE EVENING HOURS...SUFFICIENT
INSTABILITY...ALONG WITH IMPRESSIVE SHEAR...MAY GENERATE A FEW
SEVERE THUNDERSTORMS...ESPECIALLY THE NORTHWESTERN ONE THIRD OF THE
CWA. CANNOT RULE OUT THE THREAT OF SEVERE THROUGHOUT THE NIGHT AS
THE FRONT PROGRESSES THROUGH THE CWA AS MID LEVEL TEMPERATURES COOL
WITH VERY STRONG 0-6KM SHEAR. HOWEVER...CHANCES APPEAR LOW WITH
WEAKENING INSTABILITY. ETA SUGGEST THE POTENTIAL FOR SEVERE WITH
WEAK INSTABILITY AND STRONG SHEAR...BUT ITS INSTABILITY MAY BE
OVERDONE TO SLIGHTLY TOO WARM SURFACE TEMPERATURES.

OTHERWISE...AMPLYING UPPER TROF ACROSS THE CWA WILL PROVIDE THREAT
OF SHOWERS...MAINLY ACROSS THE SOUTHEASTERN HALF OF THE CWA ON
TUESDAY...ENDING DURING THE AFTERNOON. DEEP MIXING WITH BRISK H8
WINDS WILL PROVIDE FOR A WINDY AFTERNOON. MAY COME CLOSE TO A WIND
ADVISORY. FWC GUIDANCE TEMPERATURES APPEAR TO BE IN THE BALLPARK.

IN THE EXTENDED PORTION OF THE FORECAST...UPPER RIDGING SHOULD ALLOW
UNSEASONABLY WARM TEMPERATURES TO PERSIST FOR A GOOD PORTION OF THE
WEEKEND. BY THE BEGINNING OF NEXT WEEK...A STRONG UPPER LOW IS
PROGGED TO MOVE THROUGH THE CENTRAL UNITED STATES. MEDIUM RANGE
MODEL AGREEMENT HAS IMPROVED WITH RESPECT TO THE EVOLUTION OF THIS
FEATURE...AND HAVE INTRODUCED CHANCE POPS FROM SATURDAY NIGHT TO
LATE SUNDAY. AN ARCTIC AIRMASS IS PROGGED TO SINK INTO THE FORECAST
AREA IN THE WAKE OF THIS SYSTEM...EXHIBITED BY GFS-PROGGED 850 MB
TEMPS OF -12C TO -14C ACROSS NORTHWEST MISSOURI BY MONDAY MORNING.
WHILE THIS MAY BE OVERDONE...STILL EXPECT TO SEE AN ABRUPT CHANGE IN
TEMPERATURES AT THE START OF NEXT WEEK.

DB/SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Nov 17, 1:03 PM CST, 16 hours 47 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THIS AFTERNOON AND EVENING
ACROSS WEST CENTRAL INTO CENTRAL MISSOURI...GENERALLY SOUTH OF A
PAOLA KANSAS TO KIRKSVILLE MISSOURI LINE.  A FEW OF THESE STORMS MAY
BRIEFLY INTENSIFY AND BECOME SEVERE...WITH HAIL UP TO NICKEL SIZE
AND WIND GUSTS TO 60 MPH.  ISOLATED LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...WITH UP TO AN INCH OR TWO IN VERY LOCALIZED AREAS.

A COLD FRONT WILL PUSH INTO EASTERN KANSAS AND NORTHWEST MISSOURI
TONIGHT.  A FEW THUNDERSTORMS MAY DEVELOP ALONG THE FRONT AS IT
ADVANCES SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT.  DESPITE A
STRONG JET STREAM AND RESULTANT STRONG WIND SHEAR WITH THIS
FEATURE...LOW LEVELS OF INSTABILITY WILL LIKELY KEEP THE SEVERE
WEATHER THREAT FROM THESE STORMS TO A MINIMUM.  A COUPLE OF THESE
STORMS OVERNIGHT COULD PRODUCE HAIL UP TO NICKEL SIZE...AND DAMAGING
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF
A PAOLA TO KIRKSVILLE LINE...AND THIS EVENING ACROSS THE REMAINDER
OF THE OUTLOOK AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

HUDSON

The radar

The Pleasant Hill radar (KEAX), 60 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wyandotte

When
November 18, 5:50 AM CST
Where
Wyandotte County, Bonner Spgs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -94.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372073.